Maryland, 2018

Flooding in Maryland, September 28 to 30, 2018

September 28 to 30, 2018 · NWS LWX · 23 events in 8 counties and zones

A warm front moved through the area during the morning hours of the 28th. Warm and moist air associated with a tropical air mass overran the relatively cooler air in place, resulting in heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A warm front moved through the area during the morning hours of the 28th. Warm and moist air associated with a tropical air mass overran the relatively cooler air in place, resulting in heavy rainfall. Also, the steering flow aloft was weak so showers and thunderstorms were slow to move. This enhanced the flooding threat. The resulting flooding moved into larger streams and rivers and continued through the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 27, 9:10 PM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Sep 27, 9:10 PM EST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1010 PM EDT Thu Sep 27 2018

.SYNOPSIS...
The cold front that crossed the region will stall to the
southeast of the region today. A wave of low pressure will then
ride northeast along the front tonight. After the wave moves
away Friday, high pressure will build over the area during the
weekend and persist into early next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Low pressure over southwestern VA this evening will move
northeastward overnight, continuing to spread moderate to heavy
rainfall across the area. Supportive features aloft include mid
level shortwave energy and a favorable right rear quadrant of
the upper jet, all acting to enhance this activity over the Mid
Atlantic region overnight. Precipitable water values this
evening ranging between 1.75-2.00" over the CWA. Hi res guidance
in fairly good agreement with the heaviest rainfall residing
west of the Blue Ridge through midnight, then shifting eastward
toward the metro areas through the pre dawn hours. The bulk of
the activity should be exiting east of the Bay by around
sunrise. A Flood Watch remains in effect overnight for much of
the region, with the exception of southern Maryland, and King
George and Spotsylvania Counties in Virginia. Several Areal
Flood Warnings have been issued this evening with the potential
for additional warnings overnight as moderate to heavy rainfall
continues over saturated soils.

Given the above, cloudy and cool conditions will prevail
tonight, with low temperatures holding steady in the middle 50s
to near 60 degrees. Patchy fog will also be possible as rain
exits west to east, but widespread coverage not expected.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
High pressure building in from the Ohio Valley and Great Lakes
region will set up shop over the area for the end of the week.
Other then some late night/early morning fog, mainly clear and
dry conditions are expected.

Temperatures should average around normal for late September
with highs in the 70s and lows in the 50s to around 60.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A broad 500 mb high pressure system will be in place over the
southeastern United States Sunday into the first half of next
week. The 500 mb high is forecast to stay in place over the
southeastern US through late next week. This places our region
on the northern end of the high. High pressure is expected to
be in place over New England through late next week. The GFS
keeps upper level flow zonal while the 00z Euro brings a
shortwave trough through the 500 mb system. The next chance for
precipitation will probably hold off until at least the middle
of next week. Winds should become southerly and remain light as
the surface high drifts offshore. Daytime temperatures will
slowly rise from the low to mid 70s on Sunday up into the low to
mid 80s by Wednesday.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
IFR to LIFR conditions likely at the terminals tonight as low
pressure moves across the area, bringing low clouds and reduced
visibilities in RA, as well as light and variable winds. As rain
ends from west to east towards morning, patchy fog will be
possible in its wake, while coupled with ample low level
moisture, reductions to VIS/CIGs will persist. A return to VFR
conditions are forecast mid to late Friday morning as high
pressure nudges in from the west.

Mainly VFR expected Friday into Saturday, though late
night/early morning fog seems likely.

Skies will remain mostly clear with light southerly winds through
Monday. Mainly VFR conditions are likely.

&&

.MARINE...
Small Craft Advisory in effect for the southern MD portion of
the Chesapeake Bay this evening as low pressure over
southwestern VA passes nearby, delivering an increasing
southerly flow. As this low passes by, the gradient will weaken
and winds are expected to fall below SCA criteria. Widespread
rain with embedded elements of heavy rain will be possible
overnight, causing reduced visibilities and patchy fog.

High pressure building in is expected to result in light winds
and sub SCA conditions Friday into Saturday.

Winds will become southerly with mostly clear skies Sunday into
early next week. These winds are expected to remain light.
Small craft conditions are not expected through Monday.

&&

.HYDROLOGY...
A Flood Watch remains in effect for much of the area through
the overnight period as low pressure crosses the area.
Persistent moderate to pockets of heavy rainfall has resulted
in several Areal Flood Warnings being issued this evening, with
the potential for additional warnings possible overnight.

On the larger streams, a Flood Warning is in effect for the
Potomac River at Edwards Ferry and Shepherdstown. In addition, a
Flood Watch is now in effect for the Shenandoah River at
Millville. Additional watches or warnings may be required
overnight.

A Flood Warning is also in effect for Opequon Creek in Berkeley
County, marking the 9th occurrence in the last six months
(which, by the way, is NOT a record).

A Flood Warning is remains in effect for Georges Creek in
Allegany County, Maryland -- persistent rain this evening will
likely bring this stream near or above flood stage overnight
tonight.

&&

.TIDES/COASTAL FLOODING...
Northeast flow ahead of a wave of low pressure approaching the
area is resulting in higher tides. Minor flooding thresholds may
be approached at a few sites, but are most likely this evening
in Washington DC where there is also added contributions from
freshwater upstream at/near the tidal interface.

Light northwest flow should cause anomalies to gradually
decrease into the weekend, though water levels will likely
remain elevated for the DC waterways due to more freshwater
runoff.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until 4 AM EDT Friday for DCZ001.
     Coastal Flood Advisory until midnight EDT tonight for DCZ001.
MD...Flood Watch until 4 AM EDT Friday for MDZ003>005-501>506.
     Flood Watch until 6 AM EDT Friday for MDZ006-011-013-014-507-
     508.
VA...Flood Watch until 4 AM EDT Friday for VAZ025>031-036>040-
     050>055-501>508.
WV...Flood Watch until 4 AM EDT Friday for WVZ050>053-055-501>506.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ534-543.

&&

SYNOPSIS...DHOF
NEAR TERM...BKF/DHOF/CJL
SHORT TERM...DHOF/CJL
LONG TERM...JMG
AVIATION...BKF/JMG
MARINE...BKF/DHOF/CJL/JMG
HYDROLOGY...JE/BKF
TIDES/COASTAL FLOODING...DHOF/CJL/MM
Hazardous weather outlook, Sep 27, 6:45 PM EST, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
745 PM EDT Thu Sep 27 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-282345-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
745 PM EDT Thu Sep 27 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A Flood Watch is in effect for much of northern and central
Maryland and northern Virginia including the Baltimore MD and
Washington DC through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-282345-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
745 PM EDT Thu Sep 27 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Flood Watch is in effect for eastern West Virginia, much of
central and northern Virginia and central and western Maryland
through tonight.

Please consult River Flood Warnings for the latest information on
main stem river flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Main stem river flooding may persist into the first part of the
weekend, particularly on the Potomac River basin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 flood. Local standard time, as filed.

Flood, Montgomery

When
September 28, 12:21 AM EST to 7:46 AM EST
Where
Montgomery County, 0.85 mi N of Seneca to 0.76 mi N of Seneca
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.092, -77.330

The USGS stream gage on Seneca Creek near Dawsonville exceeded the 7.5 foot flood stage during the indicated period. The peak level of 8.26 feet was observed at 2:55 AM EST. Berryville Road was closed due to flooding between Seneca Road and Finnegan Farm Road.

Flood, Washington

When
September 28, 1:05 AM EST to 9:21 AM EST
Where
Washington County, 2.06 mi NW of Pearre to 2 mi NNW of Pearre
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.654, -78.343

The USGS stream gage on Sideling Hill Creek near Bellegrove exceeded the 7.5 foot flood stage during the indicated period, flooding lowlands and farmlands near the creek. The peak level of 8.76 feet occurred at 4:15am EST.

Flood, Anne Arundel

When
September 28, 1:20 AM EST to September 29, 1:11 AM EST
Where
Anne Arundel County, 1.5 mi WSW of Raynor Hgts to 1.86 mi NNE of Raynor Hgts
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.212, -76.696

The stream gauge on the Patapsco River at Elkridge exceeded the 16 foot flood stage during the indicated period. Hammonds Ferry Road flooded and was closed at the Patapsco River. Backwater flooding led to the closure of Furnace Avenue in Elkridge. The peak level of 20.29 feet occurred at 10:40 AM on the 28th.

Flood, Carroll

When
September 28, 1:24 AM EST to 3:22 AM EST
Where
Carroll County, 1.32 mi NNW of Keymar to 1.28 mi NNW of Keymar
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.616, -77.243

The USGS stream gage on Big Pipe Creek near Bruceville exceeded the 8 foot flood stage during the indicated period, flooding Keysville-Bruceville Road. The peak level of 8.40 feet was observed at 2:15 am EST.

Flood, Washington

When
September 28, 2:40 AM EST to 4:40 AM EST
Where
Washington County, 0.44 mi ENE of Pecktonville to 0.75 mi NE of Pecktonville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.673, -78.043

The 13200 block of Pectonville Road was closed due to flooding.

Flood, Washington

When
September 28, 2:41 AM EST to 4:41 AM EST
Where
Washington County, 0.69 mi SSE of Ashton to 0.74 mi SSE of Ashton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.621, -77.914

Ashton Road was closed at Gruber Road due to flooding.

Flood, Washington

When
September 28, 2:42 AM EST to 4:42 AM EST
Where
Washington County, 2.11 mi NE of Pecktonville to 2.25 mi NE of Pecktonville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.691, -78.021

The 10400 block of Catholic Church Road was closed due to flooding.

Flood, Washington

When
September 28, 2:44 AM EST to 4:44 AM EST
Where
Washington County, 0.31 mi NE of Corbett to 0.39 mi ENE of Corbett
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.633, -77.725

West Memorial Boulevard was closed at the railroad underpass due to flooding.

Flood, Frederick

When
September 28, 3:43 AM EST to 5:43 AM EST
Where
Frederick County, 1.85 mi E of Park Mills to 1.97 mi E of Park Mills
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.302, -77.385

The 8100 block of Peters Road was closed due to flooding.

Flood, Frederick

When
September 28, 3:43 AM EST to 5:43 AM EST
Where
Frederick County, 0.29 mi W of New London
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.420, -77.255

Gas House Pike was closed at New London Road due to flooding.

Flood, Frederick

When
September 28, 3:45 AM EST to 5:45 AM EST
Where
Frederick County, 1.23 mi SE of Bolivar to 1.26 mi SE of Bolivar
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.459, -77.582

Shank Road was closed at Alternate Route 40 due to flooding.

Flood, Frederick

When
September 28, 3:47 AM EST to 5:47 AM EST
Where
Frederick County, 1.01 mi SSE of Monrovia to 0.98 mi SSE of Monrovia
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.357, -77.261

Weller Road was closed at Weller Hill Drive due to flooding.

Flood, Frederick

When
September 28, 3:48 AM EST to 5:48 AM EST
Where
Frederick County, 1.52 mi N of Catoctin to 1.48 mi N of Catoctin
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.342, -77.548

The 3500 Block of Sigler Road was closed due to flooding.

Flood, Frederick

When
September 28, 3:49 AM EST to 5:49 AM EST
Where
Frederick County, 1.55 mi SW of Ijamsville to 1.52 mi SW of Ijamsville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.354, -77.350

The 8800 Block of Ball Road was closed due to flooding.

Flood, Frederick

When
September 28, 3:49 AM EST
Where
Frederick County, 0.8 mi S of Jefferson to 0.82 mi S of Jefferson
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.358, -77.532

The 4300 Block of Lander Road was closed due to flooding.

Flood, Howard

When
September 28, 4:04 AM EST to 6:04 AM EST
Where
Howard County, 2.09 mi N of Lisbon to 2.12 mi ENE of Poplar Spgs
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.360, -77.063

Woodbine Road was closed at Morgan-Woodbine Road due to flooding.

Flood, Baltimore

When
September 28, 4:06 AM EST to 8:12 AM EST
Where
Baltimore County, 0.33 mi W of Glencoe to 0.36 mi W of Glencoe
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.550, -76.636

The water levels at Gunpowder Falls at Glencoe surpassed flood stage of 7 feet. The water levels crested at 8.47 feet at 6:00 AM September 28th.

Portions of Upper Glencoe Road and Lower Glencoe Road began to flood.

Flood, Carroll

When
September 28, 4:11 AM EST to 6:11 AM EST
Where
Carroll County, 0.66 mi NW of Houcksville to 0.61 mi NW of Houcksville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.587, -76.888

The 3000 Block of Hofmann Mill Road was closed due to flooding.

Flood, Montgomery

When
September 28, 6:09 AM EST to 8:09 AM EST
Where
Montgomery County, 0.56 mi SSE of Brighton to 0.59 mi SSE of Brighton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.193, -77.025

The EM reported Brighton Dam Road closed due to flooding near New Hampshire Avenue.

Flood, Washington

When
September 28, 6:37 AM EST to September 29, 12:03 AM EST
Where
Washington County, 1.54 mi E of Fairview to 1.25 mi ESE of Fairview
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.717, -77.821

The stream gauge along the Conocochague Creek surpassed the flood stage of 10 feet. the gauge crested at 11.08 feet at 1:00 PM EST September 28th. Wishard Road and Kemp Mill Road were both flooded.

Flood, Allegany

When
September 28, 12:37 PM EST to 11:23 PM EST
Where
Allegany County, 0.87 mi NE of Keifer to 1.48 mi ENE of Keifer
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.540, -78.460

The river level surpassed the flood stage of 25 feet at Paw Paw along the Potomac River. The river level crested at 25.90 feet at 6:15 PM EST September 28th.

A parking area adjacent to the highway bridge was flooded. The roadway to the C&O Canal parking area flooded, as did the lowest end of the Purslane Run hiker/biker area.

Flood, Frederick

When
September 28, 4:15 PM EST to September 30, 9:18 AM EST
Where
Frederick County, 1.3 mi SW of Brunswick to 1.65 mi WSW of Catoctin
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.308, -77.649

The river level surpassed the flood stage of 16 feet at Point of Rocks along the Potomac River. The river level crested at 21.39 feet at 11:30 AM EST September 29th.

The boat ramp and lower parking lot at Point of Rocks was flooded. Water approached the water treatment plant in Brunswick. Farmland behind the Tarara Vineyard was flooded. Water approached structures at the Brunswick campground. Water entered the comfort station at the Brunswick boat ramp parking area. The parking lots at both the McKimmey and Brunswick boat ramps were flooded. Flooding of an agricultural field adjacent to the McKimmey boat ramp occurred. About half the lower parking lot of the Point of Rocks boat ramp was also flooded.

Flood, Montgomery

When
September 29, 1:00 AM EST to September 30, 8:54 AM EST
Where
Montgomery County, 0.19 mi E of Kenwood to 0.1 mi N of Kenwood
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.950, -77.126

The USGS stream gage on the Potomac River near Little Falls Dam exceeded the 10 foot flood stage during the indicated period, flooding lowlands and trails near the C&O Canal. The peak level of 11.01 feet occurred at 4:45pm EST on the 29th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786450, 787003, 788071, 787058, 786420, 786421, 786422, 786423, 786426, 786436, 786440, 786442, 786443, 786444, 786446, 786447, 788082, 786448, 786449, 788077, 787371, 788120, 787045.